Kentucky, 2001Damaging Wind in Kentucky, May 21, 2001
May 21, 2001 · NWS PAH · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 21, 1:47 AM CST, 1 hour 51 minutes earlier.
Area forecast discussion, May 21, 1:47 AM CST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
247 AM CDT MON MAY 21 2001
SCATTERED CONVECTION OVER THE CWA WILL SLOWLY END FROM WEST TO EAST
TODAY AS A COLD FRONT CROSSES THE REGION. IN THE WAKE OF THE FRONT
THERE WILL BE A BREAK IN THE PRECIP...BUT BY LATE AFTERNOON
EXPECT SCT -SHRA TO BREAK OUT OVER THE WESTERN SECTIONS AND SPREAD
EASTWARD.
MODEL-WISE...THE ETA SEMS TO HAVE A BETTER HANDLE ON THE ONGOING
SITUATION AND THE AVN SEEMS TOO FAST. BY 60 HOURS THESE TWO MODELS
ARE IN DECENT AGREEMENT SO WILL GO WITH A BLEND BEYOND THE FIRST FEW
PERIODS. CURRENT CONVECTION BEING PRIMARILY DRIVEN BY S/W AND ASSOC
VORT MAX. INSTABILITIES AND DEEPEST MOISTURE DROP OFF SHARPLY WITH
FROPA...BUT BY LATE AFTERNOON ANOTHER BATCH OF MOISTURE AND 700 MB
UVVS GET LIFTED BACK ACROSS THE REGION IN RESPONSE TO AN UPPER LOW
DIGGING SE ACROSS THE PLAINS. THESE SHOWERS WILL REMAIN A
POSSIBILITY INTO THE EVENING HOURS AND END FROM WEST TO EAST
OVERNIGHT WITH THE MAIN TROF PASSAGE. FOR THE WESTERN HALF OF THE
CWA...TODAYS HIGHS WILL OCCUR THIS MORNING WITH SLOWLY FALLING
AFTERNOON TEMPS BEHIND FRONT. TO ACCOMODATE BREAK IN POPS AND TEMP
SITUATION...WILL BREAK 1ST PERIOD INTO TWO GROUPS FOR MOST ZONES. IN
THE WAKE OF THIS SYSTEM THE UPPER LOW CLOSES OFF AND BECOMES NEARLY
STATIONARY OVER THE GREAT LAKES REGION. THIS WILL PLACE OUR REGION
IN A NW FLOW ALOFT KEEPING US COOL AND DRY BUT ONLY BRIEFLY. BY
WEDNESDAY THE UPPER LOW BEGINS TO SAG SE PROVIDING THE DYNAMICS FOR
SCT RW/TRW IN THE EXTENDED PERIOD.
TEMP WISE WILL GO WITH A BLEND.
.PAH...NONE.
PACKETT
In the hours before
Special weather statement, May 21, 12:21 AM CST, 3 hours 17 minutes before
ILZ080-084-088-092-MOZ076-086-087-100-107>112-114-210636-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
121 AM CDT MON MAY 21 2001
...SEVERE THUNDERSTORM WATCH NUMBER 261 HAS BEEN CANCELED FOR
SOUTHEAST MISSOURI AND A SMALL PART OF SOUTHWEST ILLINOIS...
THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY HAS CANCELED THE
SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT UNTIL 3 AM CDT.
SEVERE THUNDERSTORM WATCH 261 WILL NO LONGER BE IN EFFECT ACROSS
SOUTHEAST MISSOURI AND EXTREME SOUTHWEST ILLINOIS AFTER 130 AM CDT.
SCATTERED SHOWERS AND THUNDERSTORMS SHOULD CONTINUE TO PERSIST
ACROSS SOUTHEAST MISSOURI THROUGH 230 AM. HOWEVER...NEARLY ALL OF
THE THUNDERSTORMS SHOULD REMAIN BELOW SEVERE LIMITS.
BRIEF HEAVY DOWNPOURS AND FREQUENT LIGHTNING WILL BE LIKELY WITH
THESE STORMS DURING THE OVERNIGHT HOURS.
Special weather statement, May 21, 1:20 AM CST, 2 hours 18 minutes before
KYZ001-002-006-210805-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
220 AM CDT MON MAY 21 2001
...STRONG STORMS RUMBLING ACROSS THE TENNESSEE AND KENTUCKY BORDER...
AT 220 AM...THE LEADING EDGE OF SCATTERED THUNDERSTORMS WERE
LOCATED NEAR BOUNDURANT IN FULTON COUNTY IN EXTREME SOUTHWEST
KENTUCKY.
THESE THUNDERSTORMS CAN BE EXPECTED TO PRODUCE FREQUENT
LIGHTNING...GUSTY WINDS BETWEEN 40 AND 50 MPH...AND LOCAL RAINFALL
AMOUNTS BETWEEN ONE AND TWO INCHES IN A SHORT TIME.
THESE STORMS WILL CONTINUE TO MOVE QUICKLY NORTHEAST AROUND 50 MPH.
PERSONS LIVING IN HICKMAN...CLINTON...FULTON...WATER VALLEY...WINGO
AND MAYFIELD SHOULD BE WATCHFUL FOR THESE ST5ORMS.
PONDING OF WATER IN LOW-LYING AREAS AND SECONDARY ROADS WILL BE
POSSIBLE WITH THESE THUNDERSTORMS THROUGH 3 AM.
Special weather statement, May 21, 1:52 AM CST, 1 hour 46 minutes before
ILZ081>083-085>087-089>091-093-094-KYZ001>011-210900-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
252 AM CDT MON MAY 21 2001
...WIND GUSTS 40 TO 50 MPH LIKELY WITH LINE OF STORMS...
AT 245 AM...A RAPIDLY EXPANDING LINE OF SHOWERS AND THUNDERSTORMS
STRETCHED FROM HERRIN AND KARNAK ILLINOIS...ONWARD TO KEVIL AND
FULTON KENTUCKY.
THE STORMS WILL LIKELY REACH A SHAWNEETOWN...PRINCETON TO MURRAY
KENTUCKY LINE NO LATER THAN 4 AM.
THESE STORMS WERE MOVING EAST NEAR 40 MPH...AND WILL LIKELY PRODUCE
WIND GUSTS 40 TO 50 MPH. WINDS AT THESE SPEEDS WILL LIKELY BREAK
SMALL TREE LIMBS...AND TOSS AROUND LOOSE OBJECTS LEFT OUT OF DOORS.
IN ADDITION TO THE GUSTY WINDS...HEAVY DOWNPOURS PRODUCING ONE TO
TWO INCHES WILL BE POSSIBLE...ALONG WITH FREQUENT AND DANGEROUS
LIGHTNING.
PERSONS ACROSS WESTERN KENTUCKY AND SOUTHERN ILLINOIS SHOULD BE
WATCHFUL OF THIS LINE OF STORMS AND REMAIN INDOORS IN A PLACE OF
SAFETY.
PERSONS DRIVING IN OR NEAR THESE STORMS MAY EXPECT PONDING OF WATER
ON THE ROADWAYS.
Local storm report, May 21, 2:57 AM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH, KY
357 AM CDT MON MAY 21 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0345 AM MURRAY KY WIND DAMAGE
05/21/01 CALLOWAY TREES AND LIMBS DOWN
AROUND THE CITY OF
MURRAYREPORTED BY LAW
ENFORCEMENT
MJNLocal storm report, May 21, 3:29 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH, KY
429 AM CDT MON MAY 21 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0405 AM 5 NE ROCKCASTLE KY WIND DAMAGE
05/21/01 TRIGG NUMEROUS LARGE TREE LIMBS
DOWNEDREPORTED BY LAW
ENFORCEMENT
MJNSpecial weather statement, May 21, 3:32 AM CST, 6 minutes before
KYZ021-022-211000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
432 AM CDT MON MAY 21 2001
...WIND GUSTS 40 TO 50 MPH LIKELY WITH LINE OF STORMS IN TODD
COUNTY...
AT 428 AM...A LINE OF STORMS...CAPABLE OF PRODUCING WIND GUSTS 40 TO
50 MPH...WAS LOCATED FROM EAST OF CROFTON...SOUTHWARD TO
HOPKINSVILLE AND FORT CAMPBELL IN CHRISTIAN COUNTY KENTUCKY.
THE LEADING EDGE OF THIS LINE OF THUNDERSTORMS SHOULD REACH THE
CHRISTIAN...TODD COUNTY LINE BY 435 AM...THEN MOVING EAST OF TODD
COUNTY SHORTLY AFTER 5 AM.
WINDS OF 40 TO 50 MPH WILL LIKELY BREAK SMALL TREE LIMBS...AND TOSS
AROUND LOOSE OBJECTS LEFT OUT OF DOORS.
IN ADDITION TO THE GUSTY WINDS...HEAVY DOWNPOURS AND WILL BE
POSSIBLE...ALONG WITH FREQUENT AND DANGEROUS LIGHTNING.
PERSONS ACROSS TODD COUNTY SHOULD BE WATCHFUL OF THIS LINE OF STORMS
AND REMAIN INDOORS IN A PLACE OF SAFETY.
PERSONS DRIVING IN OR NEAR THESE STORMS MAY EXPECT PONDING OF WATER
ON THE ROADWAYS.
Thunderstorm Wind, Todd
- When
- May 21, 3:38 AM CST
- Where
- Todd County, Elkton
- Measured
- 50 kt (58 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.817, -87.150
Trees and limbs were down, mainly across southern parts of the county. A house trailer was damaged by a falling tree.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Wind in Michigan, May 21, 20013 injured · $3.2 million · F2 · 7 events
- Tornadoes in Michigan, May 21, 20012 injured · $2.6 million · F2 · 15 events
- Tornadoes and Flash Flooding in Ohio, May 21, 20011 injured · $1.5 million · F2 · 11 events
- Tornado and Flash Flooding in Ohio, May 21 to 22, 2001$836,000 · F1 · 9 events
- Flooding in Iowa, May 21 to 28, 2001$420,000 · 14 events
- Tornadoes and Hail in Texas, May 21, 2001$110,000 · F1 · 10 events
- Tornado and Damaging Winds in West Virginia, May 21, 2001$201,000 · F0 · 12 events
- Dense Fog in Virginia, May 21, 2001$300,000 · 1 event
- Damaging Wind in Mississippi, May 21, 2001$100,000 · 80 kt wind · 1 event
- Lightning Strike in Wisconsin, May 21, 2001$100,000 · 1 event
- Damaging Wind in Kentucky, May 21, 2001$40,000 · 1 event
- Damaging Wind in Tennessee, May 21, 2001$32,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5243352.